Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 24, 2021, 12:35 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 12:35 PM CDT (17:35 UTC)
- Expired
- Aug 24, 2021, 1:30 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.25 in
- Wind
- 40
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
450
WWUS83 KARX 241735
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Tue Aug 24 2021
IAZ008-018-MNZ094-241830-
Floyd IA-Mitchell IA-Mower MN-
1235 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Mitchell, northern
Floyd and Mower Counties through 130 PM CDT...
At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Mason City Municipal
Airport. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Osage, Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville,
Brownsdale, Lyle, Stacyville, Rose Creek, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Mitchell and McIntire.
This includes Interstate 90 in Minnesota between mile markers 175 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 9305 4385 9269 4383 9269 4383 9245
4372 9245 4350 9249 4350 9255 4349 9255
4320 9256 4320 9302 4350 9303 4350 9305
TIME...MOT...LOC 1734Z 270DEG 33KT 4384 9318 4324 9338
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
KurzWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:17 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 24, 12:17 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1217 PM CDT Tue Aug 24 2021 .SHORT TERM...(Today through Wednesday) Issued at 315 AM CDT Tue Aug 24 2021 MCS churning east across the Dakotas early this morning, working along the instability gradient in conjunction with the low level jet. HRRR doing a pretty good job with it currently, and the expectation is this will hold together, continue to run the instability/moisture transport gradient. This drives across north- central WI roughly between 15-18z, mostly along/north of I-94. Depending on how far south the storms build, they could tap into a hefty amount of instability. While likely still elevated in nature, effective shear of 30 to 40 kts would be possible (via the RAP). Strong to a few severe storms possible, with hail and wind the threats. Some hints that the cluster could become more linear, promoting bowing segments that regardless of near sfc stability, would result in an increased threat for strong (potentially damaging) winds. Going to have to watch this carefully. Severe Thunderstorm Watch is in effect just to the west across central MN. In addition, convection going up east of the MCS, on the edge of the instability/moisture transport and around the sfc front. Some are quickly upscaling with some threat for hail. Likely be some interaction with the MCS as the morning wears on. Meanwhile, same HRRR run pointing to expanding convection southwest, along cold front/outflow boundary with interaction from bits of upper level energy. Some support from the HOPWRF here. A more recent trend in the meso models, but one that has some support from likely forcing. Will need the sfc lift to get things going with low level capping in place. Confidence shaky in this outcome but will cover chances with low end pops. If it does get going, could quickly become strong/severe in this favorable environment. Anticipate updates to rain chances and any severe potential through day as current convection will have a bearing on how the rest of the day evolves. For tonight, with front expect to sag south/southeast across the forecast area, storm focus could/would shift to Iowa/southern WI. Farther north, pcpn chances will continue, mostly thanks to upper level energy and some help from moisture transport. Looking for a dry day? Wednesday still looking like the one for you. Can't rule out some small chances - mostly south - but the bulk of the area should get a break from storm chances. .LONG TERM...(Thursday through Monday) Issued at 315 AM CDT Tue Aug 24 2021 Challenging forecast when it comes to pcpn chances through the weekend. Various forcing mechanisms, synoptic and meso, along with a moist/warm airmass to fuel them. Where these lie/set up is uncertain with near term environment being adjusted by convection, sun vs cloud regions, etc. Trying to provide too much detail is problematic. Confidence is high that there will be showers/storms across the region from Thu-Sun, but where the higher chances will lie is not "set in stone". Will paint with a broad brush as a result, hoping to add more detail as we move through the week. KEY FORECAST POINTS: find the surface boundary, locate the low level jet (strength/moisture transport) and where it impinges on the boundary, ferret out if shortwave energy will enhance the low level lift. This region will be the most likely for shower/storms. Low level warming will serve to cap atmosphere south of the sfc front. Warm air advection, sloping frontogenetic forcing to aid north of boundary. MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist air northward into the region with PWs mostly around 2 inches and warm cloud depths around 4500 m at times. Efficient rainmakers with locally heavy rain likely. With potential for training/repeated rounds of storms (west-east boundary) flooding could become a concern - especially if Friday's rain repeats over where Thursday's fall. Rainfall +5 inches through the period certainly possible for a few location. INSTABILITY/SHEAR: as you'd expect, the bulk of the instability resides in the warm sector (south of the front) in a mostly capped off environment. However, both the GFS and NAM suggest around 1000 J/kg of MUCAPE will be available for storm development. Good deep layer shear indicated in the models, but much of that in the 0-1km layer. With most storms expected to be elevated, they won't feel that. Still, effective shear could be decent, providing some aid to storm organization/updrafts. Of course, there is also the warm front itself, a source for sfc vorticity. Any storm that roots itself to that could spin. A few strong/isolated severe certainly possible over the period. Too many questions to give thumbs up/down to timing and where those would lie at this time. NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast) could go awry based on convective boundaries, sun/cloud temp influenced differentials, etc. Even the weakest of waves could spark storms that could change the course of convective potential for the rest the day. Meso analysis will be key for forecast adjustments. Anticipate changes to the forecast based on that. SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of the rain will fall across the northern half of the forecast area Thu/Thu night (southeast MN into central WI and north). This continues to be favored on Fri, although elongated vort energy stretching southwest could provide further focus that would impact southern parts of the area with higher rain chances. Sat could see a decent break from pcpn chances during the day, with more showers/storms returning later that night and Sun via an upper level shortwave trough. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1217 PM CDT Tue Aug 24 2021 Local and regional radars show a line of convection progressing steadily east that should move across both airports early this afternoon. Will show MVFR conditions with this line. After that, much more uncertain on how much additional convection may form and where. The forcing for additional development looks to be very weak and the nearly stationary front in the Interstate 90 corridor should gradually sink south, so for now, will just carry a VCTS into the late afternoon before going dry with VFR conditions. With plenty of weak short wave troughs in the flow aloft, the potential exists that some additional convection could fire up, just unknown where and when at this point. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...04
Hazardous weather outlook, Aug 24, 3:59 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 359 AM CDT Tue Aug 24 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 359 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly today. Some will be strong, potentially severe. Threats include hail, strong to damaging wind gusts, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances through the weekend. A few will be strong, with isolated severe possible. Which days could hold a greater severe threat is uncertain. All storms will be capable of locally heavy rain with several inches of accumulation possible through Sunday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Aug 24, 8:35 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM TSTM WND GST 3 NNW STEWARTVILLE 43.90N 92.50W
08/24/2021 M41 MPH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&
DBSpecial weather statement, Aug 24, 8:41 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
841 AM CDT Tue Aug 24 2021
WIZ032>034-041-241430-
Buffalo WI-Jackson WI-Trempealeau WI-La Crosse WI-
841 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of eastern Buffalo,
north central La Crosse, western Jackson and Trempealeau Counties
through 930 AM CDT...
At 841 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Strum to Fountain City.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona, Arcadia, Whitehall, Osseo, Galesville, Blair, Independence,
Strum, Fountain City, North Bend, Price, Dodge, Franklin, York,
Eleva, Northfield, Ettrick, Alma Center, Levis and Taylor.
This includes Interstate 94 between mile markers 88 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 9092 4451 9090 4402 9105 4405 9163
4410 9170 4460 9155 4460 9092
TIME...MOT...LOC 1341Z 273DEG 35KT 4458 9152 4412 9172
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KurzSpecial weather statement, Aug 24, 9:07 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
907 AM CDT Tue Aug 24 2021
WIZ017-029-241500-
Taylor WI-Clark WI-
907 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Clark and Taylor
Counties through 1000 AM CDT...
At 907 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sheldon to near Augusta.
Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Longwood, Reseburg, Stetsonville, Goodrich,
Willard, Withee, Gilman, Curtiss, Lublin and Highway 73 And 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4461 9032 4459 9092 4538 9092 4538 9005
TIME...MOT...LOC 1407Z 257DEG 36KT 4539 9102 4463 9112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KurzLocal storm report, Aug 24, 9:29 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM TSTM WND GST 2 N DORCHESTER 45.03N 90.33W
08/24/2021 M38 MPH CLARK WI PUBLIC
&&Special weather statement, Aug 24, 10:00 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT Tue Aug 24 2021
WIZ044-241515-
Adams WI-
1000 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of northeastern Adams
County through 1015 AM CDT...
At 959 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Friendship, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colburn, County Roads C And G, The Preston Cliffs, Highway 21 And
County G, County Roads G And O, The Ship Rock Wayside, The Colburn
Wildlife Area and County Roads O And W.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 8978 4416 8977 4420 8960 4398 8960
TIME...MOT...LOC 1459Z 256DEG 23KT 4406 8969
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurzSpecial weather statement, Aug 24, 12:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Tue Aug 24 2021
IAZ008-018-MNZ094-241830-
Floyd IA-Mitchell IA-Mower MN-
1235 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Mitchell, northern
Floyd and Mower Counties through 130 PM CDT...
At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Mason City Municipal
Airport. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Osage, Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville,
Brownsdale, Lyle, Stacyville, Rose Creek, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Mitchell and McIntire.
This includes Interstate 90 in Minnesota between mile markers 175 and
204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 9305 4385 9269 4383 9269 4383 9245
4372 9245 4350 9249 4350 9255 4349 9255
4320 9256 4320 9302 4350 9303 4350 9305
TIME...MOT...LOC 1734Z 270DEG 33KT 4384 9318 4324 9338
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:11 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 94 min |
| Aug 24, 6:50 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 40 min |
| Aug 24, 7:18 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 72 min |
| Aug 24, 7:33 AM CDT | Special Weather Statement | ARX | Buffalo | 72 min |
| Aug 24, 8:41 AM CDT | Special Weather Statement | ARX | Trempealeau | 49 min |
| Aug 24, 9:07 AM CDT | Special Weather Statement | ARX | Clark, Taylor | 53 min |
| Aug 24, 10:00 AM CDT | Special Weather Statement | ARX | Adams | 15 min |
| Aug 24, 3:35 PM CDT | Tornado Warning | ARX | Grant | 40 min |
| Aug 24, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
| Aug 24, 12:38 PM CDT | Special Weather Statement | ARX | Floyd | 67 min |
| Aug 24, 1:29 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 46 min |
| Aug 24, 1:43 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 47 min |
| Aug 24, 1:48 PM CDT | Special Weather Statement | ARX | Chickasaw | 27 min |
| Aug 24, 2:15 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 60 min |
| Aug 24, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 61 min |
| Aug 24, 3:12 PM CDT | Special Weather Statement | ARX | Fayette | 18 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.